Studies find that recipients undergoing computed tomography (CT scan) or cardiac catheterization with contrast dye may well develop contrast-induced nephropathy (CIN). The following recent study was presentation at the 2015 American Transplant Congress.
Researchers studied 76 contrast exposures (CT scans or catheterizations) in 50 kidney transplant recipients. The average serum creatinine level of these recipients before the procedures was 1.46 mg/dL. CIN is defined as a rise in serum creatinine by more than 0.3 mg/dL or 25 percent from baseline within 4 days of contrast exposure. The researchers identified CIN in 10 of 76 procedures. Over 13 percent of the CT scans and catheterizations resulted in CIN.
The researchers also examined drug risk factors for CIN. Exposure to N-acetylcystein (a drug often given to kidney patients to try to avoid CIN) and a lower hemoglobin level were significantly associated with an increased risk of CIN. Calcineurin inhibitor (tacrolimus or cyclosporine) use was not.
At the last follow-up, CIN did not affect allograft function and survival in the study’s recipients, according to the researchers. Of course, these recipients were not followed very long.
The head researcher noted that: “Contrast-induced nephropathy is associated with a significant increase in mortality and morbidity….Although we often extrapolate what we know about native kidneys to allografts, that might not reflect best practice. Allografts are solitary kidneys that experience significant hemodynamic alterations and kidney recipients are on lifelong immunosuppressive medications. Both of these factors might affect susceptibility to contrast-induced injury.”
The 13 percent incidence of CIN identified in this new study is consistent with previous studies looking at native kidneys.